Dana K. Cassell, a frequent contributor to <i>Drug Topics</i>, lives in North Stratford, N.H.
'Tis the seasons for coughs, colds, and sore throats. Americans are expected to spend $3.6 billion this season on OTC remedies, 1.7% more than last year. The upsurge is attributed to media exposure of swine flu and a tough economy that has more consumers trying OTC remedies before they see their doctors.
The cold war is on. And Americans are expected to spend $3.6 billion this season on OTC cold, cough, and sore-throat remedies to fight it. That's 1.7 percent more than last year, according to the Chicago market research firm Mintel. Why the spike in sales? Mintel offers two primary reasons:
Scientists may not be able to cure the common cold and win the war, but manufacturers have added a number of new weapons to consumers' arsenal.
Another sore-throat product using benzocaine is Combe Inc.'s new Cepacol Fizzlers, designed specifically for kids ages 5 to 12. Fizzler tablets dissolve rapidly on a child's tongue for instant pain relief. One grape-flavored tablet equals one full dose. It is a single-symptom product, so parents need not worry about added ingredients.
Earlier this year, Nature's Way introduced Zucol Coldcare, a natural remedy long used in Europe under the brand name Umckaloabo. Zucol's active ingredient is an extract from a plant called pelargonium sidoides. Pelargonium is grown in South Africa and has been used for generations in Europe and Africa. According to the company, the plant extract has properties that boost immune function, as well as antimicrobial properties that have a limiting effect on the intensity of the viral infection. It also increases ciliary-beat frequency, speeding up the movement of mucus out of the upper respiratory mucus membranes.
Wyeth has introduced Robitussin To Go for consumers who rely on Robitussin liquid for relief of cough and cold symptoms, but need the added convenience of a portable form when they're on the road or away from home. Available in 10 single-dose packs, the DM formulation relieves cough with mucus and chest congestion, and the multisystem CF formulation relieves stuffy nose, frequent coughing, and chest congestion. Robitussin To Go is for people ages 12 and older.
Matrixx Initiatives suggests that patients take its two new Zicam products at the first sign of a cold (within the first 24 to 48 hours) to shorten its duration and severity. Zicam Cold Remedy Zavors are packaged as 25 coated chews with crunchy shells and soft chewable centers. Zicam Cold Remedy Plus Liqui-Loz adds sore throat relief and is packaged as 25 individually wrapped lozenges with liquid centers. Both products are cherry-flavored.
P&G has added several items to its self-care health lines. For people who "sleep differently," NyQuil Less Drowsy Cold & Flu Relief Liquid contains a smaller amount of sedating antihistamines than does the original formula. This product also contains acetaminophen to relieve pain and reduce fever, and dextromethorphan to suppress coughs. DayQuil Mucus Control Liquid contains the expectorant guaifenesin to help loosen phlegm from bronchial passageways. Vicks VapoSyrup Severe Congestion Head & Chest Congestion Relief contains half as much guaifenesin as the mucus-control product, while adding the nasal decongestant phenylephrine. Mucus Control Liquid is intended for ages 6 and above; the other two products are for ages 12 and above.
Alacer Corp. has introduced a host of new products and flavors to its Emergen-C line, which has the goal of boosting immune health in order to stave off colds and flu or at least reduce symptoms. Emergen-C Shots, the newest product, are packaged as concentrated 2.5-ounce liquid shots. Options include Emergen-C Health & Energy Booster, Emergen-C Immune+ System Booster, and Emergen-C Alert! Energy & Focus Booster. An Emergen-C Immune+ shot provides 1,000 milligrams of vitamin C, an immune-boosting blend of natural prebiotics, and zinc, all of which are intended to support the body's natural immune function. Emergen-C Alert! is a preservative-free and naturally sweetened shot consisting of green tea extract and vitamin B-12. These products are available in single shots, 2-packs, and 10-packet boxes, and are priced from $2.99 to $12.99. Emergen-C Cranberry Pomegranate is the newest flavor of the original Emergen-C Multi-Vitamin Plus fizzy drink formula. Each serving includes 1,000 mg of immune-boosting vitamin C, seven B vitamins for a noncaffeinated energy boost, and electrolytes. Suggested retail price for a 30-packet box is $13.99.
Centrix Pharmaceutical Inc. has launched Clofera for the temporary relief of cough and nasal congestion due to the common cold or allergies. The grape-flavored liquid contains a non-narcotic antitussive, chlophedianol hydrochloride, in addition to a nasal decongestant, pseudoephedrine hydrochloride. The product is specifically formulated to be alcohol-, dye-, gluten-, and sugar-free. It is indicated for ages 6 and up.
With fewer OTC treatment options available for young children, NextWave Pharmaceuticals is targeting parents of kids ages 2 to 6 with the new MyKidz Comfort Patch, a non-drug option that soothes the child's nose and throat for up to 8 hours. Parents apply the vapor patch to their child's pajamas to make breathing easier all night long. Ingredients include eucalyptus oil, camphor, and Bitrex (a bittering agent to deter ingestion). A seven-patch package retails for around $7.99.
Cadbury Adams has introduced two new flavors for its line of Halls Plus cough drops: Icy Lemon and Icy Strawberry. The active ingredient is menthol. The syrup center drops are available in 9-piece sticks and 25-count resealable bags.
Dana K. Cassell, a frequent contributor to Drug Topics, lives in North Stratford, New Hampshire.